Iowa, 2004

Tornadoes and Flash Flooding in Iowa, June 11, 2004

June 11, 2004 · NWS DMX · 70 events in 14 counties and zones

A very unstable situation took shape over Iowa during the day on the 11th. S.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$632,000
Crop damage
$245,000
Events
70

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A very unstable situation took shape over Iowa during the day on the 11th. A nearly stationary frontal boundary extended nearly east to west across the state along U.S. Highway 20, or roughly from Fort Dodge to Waterloo. Very unstable air was to the south of the front with dew point temperatures in the low to mid 70s common. By early afternoon, CAPE values were near 5000 J/KG with lifted indices in the -10 to -12 C. range. A dry line advanced east toward the state along with the passage of a short wave lifting northeast across the area. Thunderstorms fired along the triple point by the early afternoon hours in northwest Iowa. The storms became severe very quickly and produced tornadoes as the sounding profile became very favorable. In addition, significant mid level cooling took place as 700 mb temperatures fell several degrees during the day. Most of the storms remained over the north third of the state with numerous reports of tornadoes. The bulk of the tornadoes progressed southeast from northwest Iowa into the central counties of the state as the afternoon turned into evening. For the most part, the tornadoes were quite small with only a few remaining on the ground for more than a few tenths of a mile. Two tornadoes in Palo Alto and Emmet Counties were on the ground for a significant period of time, however they tracked over open country. There were several tornadoes in Webster County. Most of them were also small and did little damage, however one tornado near Otho hit two farmsteads there causing considerable damage. One farmstead was nearly destroyed, including significant damage to the house. Hail was common with the storms with much of it in the three quarter to one and one quarter inch diameter range. There were a few golf ball size hail reports in Webster and Hamilton Counties, and one tennis ball size hail report in Stratford in Hamilton County. Spotty reports of high were were received. Winds were in the 60 to 70 MPH range. Rainfall became a problem in a couple areas. In Kossuth County rainfall of 2 to over 3 inches fell in under 2 hours causing flooding around the County. Several roads became flooded, including Iowa Highway 9 and U.S. Highway 169. Very heavy rain in the 2 to 4 inch range fell in Hamilton County during a 2 hour period. This caused considerable flooding in the county, especially over the northwest half. There was one high wind event. In what turned out to be a high wind event occurred in Marion County. A 60 MPH wind was recorded in Pella. The event was in the wake of the line of thunderstorms and actually effected a several county area with winds of 40 to 50 MPH. Temperatures shot up 9 degrees in a few minutes at the Des Moines Airport as a 51 MPH wind gust pushed the temperature up to 90 during the mid evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 11, 3:00 AM CST, 11 hours earlier.

Area forecast discussion, Jun 11, 3:00 AM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT FRI JUN 11 2004

.DISCUSSION...
MAIN FCST PROB WL BE WITH THE NEXT 3 DAYS.  POTENTIALLY POTENT STTN
TDA WITH INIT CNVCTN LFTG NEWD ACRS THE NORTHWEST AND SHUD BE OUT OF
THE PIX ERY THIS MRNG.  LOADED GUN TYPE SOUNDINGS THIS AFTN WITH
DECENT SHEER IN THE UPR LVL DRY SLOT.  CERTAINLY FAVORABLE FOR SVR
WX IF WE CAN GET ANY KIND OF HEATING GOING.  CAA AT H7 WL
DESTABILIZE THE ATMOS SO THAT CNVCTN WL BE LKLY BY 18Z OR SHORTLY
AFT.  A BRK IN ACTION TNGT WITH WRMFNT SAT NGT.  GFS LKS TOO OVR
DONE AND WENT WITH THE ETA SCENARIO WITH LATE AFT INTO ERY EVE
DVLPMT GRADUALLY SINKING BY LATE EVE TO THE S.  A POTENTIAL PROB FOR
SUN NOT AS CLEAR BUT SHUD BE THE LAST SIG ROUND.  COOLING INTO MID
WK AS ADVTZD PAST SVRL DAYS IN GFS.  DONT SEE IT GETTING AS COLD AS
GFS FCST, HWVR WL NEED TO WATCH HOW NLY THE FLOW GETS WITH SNO
FIELDS FARTHER S THAN NORMAL NR A PABR-CYYZ LN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 11, 8:44 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
944 AM CDT FRI JUN 11 2004

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING...

IAZ004>007-015>017-023>028-033>039-044>050-121100-
BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-
EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-
WINNEBAGO-WORTH-WRIGHT-
944 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA
ALONG AND NORTH OF U.S. HIGHWAY 30.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS WILL FIRE OVER WESTERN IOWA BY NOON OR SHORTLY AFTER
AND ADVANCE ACROSS THE AREA THIS AFTERNOON AND EVENING.  LARGE HAIL
OF GOLFBALL SIZE OR LARGER IS LIKELY WITH SOME OF THE STORMS...ALONG
WITH DAMAGING STRAIGHT LINE WINDS OF MORE THAN 70 MPH. CONDITIONS
ARE ALSO FAVORABLE FOR TORNADOES. A FEW STRONG TORNADOES ARE
POSSIBLE...WITH THE HIGHEST RISK AREA BETWEEN THE HIGHWAY 20 AND
HIGHWAY 30 CORRIDORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.  THERE IS ONLY A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH THE BEST CHANCE FOR SEVERE WEATHER
WILL BE TO THE SOUTH OF US.

ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
MONDAY.  AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND
SUNDAY AFTERNOON.

IAZ057>062-070>075-081>086-092>097-121100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
944 AM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF U.S. HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS INITIATION IS EXPECTED ACROSS WESTERN IOWA BY NOON OR
SHORTLY AFTER..WITH STORMS ADVANCING EAST ACROSS THE AREA THIS
AFTERNOON AND EVENING.  THE AREAL COVERAGE OF STORMS SOUTH OF HIGHWAY
30 IS NOT EXPECTED TO BE AS LARGE AS AREAS TO THE NORTH. HOWEVER A
FEW SEVERE THUNDERSTORMS ARE EXPECTED...WITH THE MAIN THREATS
BEING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED
TORNADOES CANNOT BE RULED OUT...WITH THE MOST FAVORED AREA LOCATED
BETWEEN HIGHWAY 30 AND INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.  THUNDERSTORMS WILL FORM LATE IN
THE AFTERNOON AND LAST THROUGH THE NIGHT.  THE BEST CHANCE OF
SEVERE WEATHER IS WITHIN THE FIRST FEW HOURS AFTER INCEPTION.

ANOTHER FRONTAL SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS AGAIN
MONDAY.  AT THIS TIME IT IS DIFFICULT TO PINPOINT THE SEVERE
WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED FROM NOON UNTIL 9 PM THIS
AFTERNOON.  SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY
INTO SATURDAY EVENING AND SUNDAY AFTERNOON.

KINNEY

In the hours before

Special weather statement, Jun 11, 1:43 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
243 PM CDT FRI JUN 11 2004

IAZ004>007-015>017-023>028-033>039-120000-

...TORNADO WATCH #436 REMAINS IN EFFECT UNTIL 700 PM CDT FOR THE
COUNTIES OF...

  BLACK HAWK            BREMER                BUTLER
  CALHOUN               CERRO GORDO           EMMET
  FRANKLIN              GRUNDY                HAMILTON
  HANCOCK               HARDIN                HUMBOLDT
  KOSSUTH               PALO ALTO             POCAHONTAS
  SAC                   WEBSTER               WINNEBAGO
  WORTH                 WRIGHT

The radar

The Sioux Falls radar (KFSD), 154 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

49 hail, 12 tornado, 6 thunderstorm wind, 2 flash flood, 1 high wind. Local standard time, as filed.

Tornado, Palo Alto

When
June 11, 2:00 PM CST to 2:28 PM CST
Where
Palo Alto County, 1 mi W of Ruthven
Rating
F1
Path length
9 mi
Path width
450 yd
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.133, -94.933

Tornado tracked through mostly open area with only minor damage reported.

Hail, Emmet

When
June 11, 2:44 PM CST
Where
Emmet County, 3 mi W of Ringsted
Measured
0.75 in hail
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -94.583

Hail, Emmet

When
June 11, 2:46 PM CST
Where
Emmet County, 3 mi W of Ringsted
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -94.583

Tornado, Emmet

When
June 11, 2:50 PM CST to 3:02 PM CST
Where
Emmet County, 1 mi W of Ringsted
Rating
F1
Path length
6 mi
Path width
200 yd
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.300, -94.533

Tonado tracked through open country with little damage reported.

Hail, Emmet

When
June 11, 3:18 PM CST
Where
Emmet County, 3 mi NW of Ringsted
Measured
0.75 in hail
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.333, -94.567

Hail, Emmet

When
June 11, 3:29 PM CST
Where
Emmet County, Armstrong
Measured
0.75 in hail
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.400, -94.500

Hail, Kossuth

When
June 11, 3:37 PM CST
Where
Kossuth County, 6 mi WNW of Swea City
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.417, -94.417

Hail, Palo Alto

When
June 11, 3:43 PM CST
Where
Palo Alto County, 5 mi NNE of Emmetsburg
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.183, -94.667

Hail, Emmet

When
June 11, 3:45 PM CST
Where
Emmet County, Ringsted
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.300, -94.517

Hail, Kossuth

When
June 11, 4:11 PM CST
Where
Kossuth County, 5 mi SW of Swea City
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.333, -94.367

Thunderstorm Wind, Kossuth

When
June 11, 4:33 PM CST
Where
Kossuth County, Bancroft
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
43.283, -94.217

Thunderstorm Wind, Kossuth

When
June 11, 4:53 PM CST
Where
Kossuth County, 2 mi N of Lakota
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.417, -94.100

Flash Flood, Kossuth

When
June 11, 5:00 PM CST to 8:15 PM CST
Where
Kossuth County, Countywide
Property damage
$50,000
Crop damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Hail, Kossuth

When
June 11, 5:05 PM CST
Where
Kossuth County, 4 mi SSW of Algona
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
43.017, -94.267

Hail, Kossuth

When
June 11, 5:07 PM CST
Where
Kossuth County, Titonka
Measured
0.75 in hail
Crop damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -94.050

Hail, Kossuth

When
June 11, 5:08 PM CST
Where
Kossuth County, Algona
Measured
1 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -94.233

Hail, Humboldt

When
June 11, 5:11 PM CST
Where
Humboldt County, Rutland
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.767, -94.300

Hail, Pocahontas

When
June 11, 5:12 PM CST
Where
Pocahontas County, 4 mi SE of Palmer
Measured
0.75 in hail
Crop damage
$5,000
Reported by
STORM CHASER
Coordinates
42.600, -94.550

Hail, Webster

When
June 11, 5:22 PM CST
Where
Webster County, 1 mi N of Clare
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.600, -94.350

Tornado, Webster

When
June 11, 5:35 PM CST
Where
Webster County, 1 mi SE of Barnum
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
42.500, -94.517

Brief tornado touchdown in open areas of the county.

Tornado, Calhoun

When
June 11, 5:35 PM CST to 5:37 PM CST
Where
Calhoun County, Somers
Rating
F0
Path length
0.5 mi
Path width
30 yd
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.383, -94.433

Several brief touchdowns in open fields near Somers.

Tornado, Webster

When
June 11, 5:36 PM CST to 5:37 PM CST
Where
Webster County, 2 mi W of Moorland
Rating
F0
Path length
0.5 mi
Path width
30 yd
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.433, -94.333

Brief touchdown in open fields.

Tornado, Webster

When
June 11, 5:39 PM CST to 5:42 PM CST
Where
Webster County, 1 mi W of Moorland
Rating
F0
Path length
0.7 mi
Path width
40 yd
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.433, -94.317

Rope like tornado touched down several times west of Moorland in open fields.

Hail, Taylor

When
June 11, 5:46 PM CST
Where
Taylor County, 7 mi S of New Market
Measured
0.88 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.633, -94.900

Hail, Webster

When
June 11, 5:49 PM CST
Where
Webster County, 2 mi WNW of Ft Dodge
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -94.217

Hail, Webster

When
June 11, 5:51 PM CST
Where
Webster County, 3 mi WNW of Ft Dodge
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -94.233

Hail, Webster

When
June 11, 5:52 PM CST
Where
Webster County, 1 mi NW of Ft Dodge
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -94.200

Hail, Webster

When
June 11, 5:53 PM CST
Where
Webster County, 1 mi N of Ft Dodge
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -94.183

Hail, Webster

When
June 11, 5:54 PM CST
Where
Webster County, Ft Dodge
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Hail, Webster

When
June 11, 5:55 PM CST
Where
Webster County, 1 mi E of Ft Dodge
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.167

Hail, Webster

When
June 11, 5:57 PM CST
Where
Webster County, 4 mi S of Badger
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.567, -94.150

Hail, Webster

When
June 11, 6:00 PM CST
Where
Webster County, Ft Dodge
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Thunderstorm Wind, Webster

When
June 11, 6:00 PM CST
Where
Webster County, 2 mi E of Badger
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.617, -94.117

Hail, Webster

When
June 11, 6:00 PM CST
Where
Webster County, 2 mi E of Badger
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.617, -94.117

Hail, Webster

When
June 11, 6:02 PM CST
Where
Webster County, Ft Dodge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Hail, Webster

When
June 11, 6:05 PM CST
Where
Webster County, 1 mi NE of Ft Dodge
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.517, -94.167

Hail, Webster

When
June 11, 6:07 PM CST
Where
Webster County, 1 mi SSE of Ft Dodge
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.483, -94.183

Hail, Webster

When
June 11, 6:09 PM CST
Where
Webster County, Ft Dodge
Measured
1.75 in hail
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Hail, Webster

When
June 11, 6:11 PM CST
Where
Webster County, Ft Dodge
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Hail, Webster

When
June 11, 6:11 PM CST
Where
Webster County, Ft Dodge
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Hail, Webster

When
June 11, 6:12 PM CST
Where
Webster County, Ft Dodge
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.183

Thunderstorm Wind, Wright

When
June 11, 6:15 PM CST
Where
Wright County, Clarion
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.733, -93.733

Tornado, Webster

When
June 11, 6:20 PM CST to 6:25 PM CST
Where
Webster County, 3 mi SW of Otho
Rating
F0
Path length
0.7 mi
Path width
40 yd
Property damage
$100,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.383, -94.183

Tornado touched down south of Otho and caused extensive damage to two farmsteads.

Hail, Webster

When
June 11, 6:20 PM CST
Where
Webster County, 2 mi NE of Otho
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.433, -94.117

Hail, Webster

When
June 11, 6:25 PM CST
Where
Webster County, 3 mi NW of Duncombe
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.017

Tornado, Webster

When
June 11, 6:30 PM CST to 6:44 PM CST
Where
Webster County, 3 mi SW of Lehigh
Rating
F0
Path length
7 mi
Path width
30 yd
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.333, -94.083

Tornado was very small and remained in open country. The track of the tornado was very intermittent as well.

Hail, Ringgold

When
June 11, 6:30 PM CST
Where
Ringgold County, 1 mi N of Clearfield
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.817, -94.467

Hail, Ringgold

When
June 11, 6:30 PM CST
Where
Ringgold County, 4 mi W of Diagonal
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.800, -94.417

Tornado, Webster

When
June 11, 6:41 PM CST
Where
Webster County, 3 mi E of Dayton
Rating
F0
Path length
0.3 mi
Path width
25 yd
Crop damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.267, -94.000

Brief touchdown in open country.

Hail, Hamilton

When
June 11, 6:47 PM CST
Where
Hamilton County, 3 mi W of Webster City
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.467, -93.883

Tornado, Webster

When
June 11, 6:49 PM CST
Where
Webster County, 2 mi W of Lehigh
Rating
F0
Path length
0.2 mi
Path width
25 yd
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -94.083

Brief touchdown in open field.

Hail, Webster

When
June 11, 6:49 PM CST
Where
Webster County, 2 mi S of Burnside
Measured
1 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.317, -94.100

Hail, Hamilton

When
June 11, 7:00 PM CST
Where
Hamilton County, 4 mi NW of Webster City
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -93.867

Hail, Hamilton

When
June 11, 7:15 PM CST
Where
Hamilton County, Webster City
Measured
1.5 in hail
Property damage
$25,000
Reported by
BROADCAST MEDIA
Coordinates
42.467, -93.817

Hail, Hamilton

When
June 11, 7:27 PM CST
Where
Hamilton County, Webster City
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.467, -93.817

Hail, Hamilton

When
June 11, 7:28 PM CST
Where
Hamilton County, Stratford
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.267, -93.933

Hail, Hamilton

When
June 11, 7:30 PM CST
Where
Hamilton County, 2 mi W of Stratford
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -93.967

Hail, Hamilton

When
June 11, 7:32 PM CST
Where
Hamilton County, Stratford
Measured
2 in hail
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
42.267, -93.933

Hail, Hamilton

When
June 11, 7:36 PM CST
Where
Hamilton County, Stratford
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -93.933

Hail, Hamilton

When
June 11, 7:36 PM CST
Where
Hamilton County, 2 mi W of Stratford
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.267, -93.967

Hail, Hamilton

When
June 11, 7:40 PM CST
Where
Hamilton County, Stratford
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.267, -93.933

Tornado, Boone

When
June 11, 7:45 PM CST to 7:46 PM CST
Where
Boone County, 4 mi E of Pilot Mound
Rating
F0
Path length
0.5 mi
Path width
40 yd
Crop damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
42.167, -93.950

Tornado touched down in open areas east of Pilot Mound.

Thunderstorm Wind, Boone

When
June 11, 7:52 PM CST
Where
Boone County, 1 mi E of Pilot Mound
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
42.167, -94.000

Flash Flood, Hamilton

When
June 11, 8:00 PM CST to 10:45 PM CST
Where
Hamilton County, Countywide
Property damage
$100,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Tornado, Boone

When
June 11, 8:01 PM CST
Where
Boone County, 3 mi N of Boone
Rating
F0
Path length
0.1 mi
Path width
25 yd
Crop damage
$1,000
Reported by
STORM CHASER
Coordinates
42.117, -93.883

Tornado reported by chase team to be on the ground in open country for 20 seconds.

Hail, Story

When
June 11, 8:30 PM CST
Where
Story County, 2 mi W of Story City
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.183, -93.633

Thunderstorm Wind, Story

When
June 11, 8:50 PM CST
Where
Story County, Mc Callsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.167, -93.400

Hail, Story

When
June 11, 8:55 PM CST
Where
Story County, 3 mi N of Nevada
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -93.450

Hail, Story

When
June 11, 9:13 PM CST
Where
Story County, 2 mi W of Colo
Measured
0.75 in hail
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.017, -93.350

High Wind, Marion

When
June 11, 10:07 PM CST
Where
Marion forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405212, 5405213, 5405214, 5405215, 5405216, 5405217, 5405218, 5405219, 5405220, 5405221, 5405222, 5405223, 5405226, 5405224, 5405225, 5405227, 5405229, 5405230, 5405231, 5405232, 5405290, 5405291, 5405292, 5405293, 5405294, 5405295, 5405296, 5405297, 5405298, 5405299, 5405300, 5405301, 5405302, 5405303, 5405304, 5405305, 5405306, 5405307, 5405228, 5405308, and more.